Hi everyone. I am currently taking 300 mg daily of Doryx...have been for many months now. My LLMD wants to now add Plaquenil to the treatment to help push the Doryx deeper into my system.
I had done a little research on Plaquenil, and reading about peoples' experiences with it scared the heck out of me...I'm scared to take it! I know I need to listed to my LLMD, as she knows what is best. However, I am scared I might have a bad reaction.
Has anyone taken Plaquenil and not had a bad reaction? Can anyone offer any advice or shed some light on their experience?
I've heard things such as hair loss, rashes, pain, etc. I'm finally starting to feel better and am hesitant to take this step.
Thanks so much! I hope everyone is doing well and hanging in there!
I have been taking Plaquenil (Hydroxychloroquine) for about 3 weeks (200mg/2x per day).
A side-effect of Plaquenil, although I'm not sure how common, is color changes in sight.
My LLMD had me go to the optomistrist for an eye exam beforehand--
so if any vision changes occur, we have a baseline to work from.
My sister had this occur--WHILE she was taking it---
but after stopping the medication, the discoloration went away.
Also a bit of ringing in her ears.
I have not had anything exceptionally scary happen in the last 3 weeks since starting Plaquenil (along with Biaxin among other Abx/meds).
Occasional ringing in the ears, but not persistent.
When I first introduced Plaquenil, I had what I consider an "emotional herx".
It could be attributed to the busting of the cyst-form of Bb--
plus the Abx crossing the blood-brain barrier--
and therefore promoting the build-up of the biotoxins from the resulting die-off.
I had an increase in temper outbursts and was a bit emotionally disregulated for about
4-5 days. Which is unlike me (pre-lyme) although when the cognition issues began after infection, temper outbursts have occurred occasionally anyway.
Some people when they herx, regardless of the medication taken--
experience an increase in severity of their symptoms for a time. and new ones can pop up. and some ppl don't.
Part of it may have to do with the strain of Bb involved, and how severe the case of lyme (and co-infections). There are alotta variables.
Detox methods helped me a bit (fresh lemon squeezed in glass of water--
sip over 1/2-hour period). I also have Burbur and parsley which I have yet to use so can't report on how it eases the herx symptoms. Some folks take Colosan once per week, to this end as well, although I have not tried that yet either.
Try to take things as they come. BREATHE.
Observe your symptoms, try to detox as you go. and if you have any concerns after starting Plaquenil, definitely contact your LLMD to discuss it.
Thank you both so much for taking the time to respond...I truly appreciate it! The details you provided were very helpful. It's nice to know that not every single person reacts negatively to this medication.
I was sick for quite a while, so now that I feel somewhat better I am hesitant to jump back into the pool of possible herx reactions, feeling horrendous, etc. I guess we all just have to do what is necessary to try to kick this thing.
My doctor feels that the bacteria is still somewhere in my system based on my progress and symptoms. I just want it out of there!
Hopefully, I won't have any terrible reactions.
Thanks again to both of you for your help! I hope you are both doing well!
I took Plaquenil back in May for less than a full month. I've heard very good reviews of it from Lyme patients, but I would never take it again personally because for me it was just too strong of a drug.
While taking it I broke out in a very bad rash on my buttocks and back of my legs that at first appeared to be shingles, then psoriasis. The med insert said it could exacerbate already existing psoriasis or eczema, but I had never had skin problems like that in my life. (It went away as soon as I stopped taking it, but now I get bouts of eczema on my legs and forearms.)
What I didn't know about Plaquenil and I wish my doctor had told me (though I probably still would have taken a gamble with it at the time because I was so desperate to treat the Lyme) is that this drug gets absorbed by the tissues and can stay in your system for months, even more than a year, after you stop taking it. I took it for less than 4 weeks in May and I am just now seeing the hair loss it caused slow down. Unfortunately the hair that is growing back in is coming back in white. (I'm 34, never had a white or gray hair in my life, and no one in my family grays early. I also look much younger than my age. This drug certainly aged me!)
I haven't had my annual eye exam yet, but I haven't really experienced any problems that would lead me to believe I have any eye problems from taking it.
It's a STRONG drug, and I think it just hit me harder than a lot of people, but I did want to share so you'd be prepared.
Thank you so much for that information. I hope that any issues the drug caused you eventually reverse and stop. Your hair growing back white has to be the strangest drug effect I've ever heard! That must have suprised the heck out of you!
I appreciate the warning about the drug's strength. I guess I am wimpy, but I get nervous when having to take something new. My LLMD told me that her patients who take it do not have problems, and she told me about the need to get my eyes checked, but I am still MAJORLY scared to take it. I know the Lyme/Bartonella is still there, and I want it gone! I just wish I could take a drug along with the Doryx I take that is as easily tolerated (by me, at least).